Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 36, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 24, 2008, 12:39 AM CDT for Fremont County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2008, 12:39 AM CDT (05:39 UTC)
- Expired
- May 24, 2008, 1:15 AM CDT
- In force
- 36 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
County Fremont County, IA
The radar
The Omaha radar (KOAX), 90 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:17 PM CDT, 8 hours 22 minutes earlier.
Area forecast discussion, May 23, 4:17 PM CDT, 8 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
417 PM CDT FRI MAY 23 2008
.DISCUSSION...
THE MAIN CONCERN EARLY IN THE FORECAST WAS POTENTIAL FLASH FLOODING
TONIGHT. 12Z NAM AND GFS QPF APPEAR TO SERIOUSLY UNDERESTIMATE
HEAVY RAINFALL POTENTIAL. LOW LEVEL MOISTURE REMAINS ABUNDANT...
AND WILL BE SHOVELED NORTH OVER A QUASI STATIONARY FRONT IN CENTRAL
KS BY AN INCREASING AND VEERING LLJ. EXPECT A REPEAT OF LAST NIGHT
WHEN MAIN TSTM AREA DEVELOPS TO OUR WEST THIS EVE THEN TRANSLATES
EAST OVERNIGHT. MUCH OF THE AREA HAS RECEIVED 2/3 TO 1 1/2 INCHES
OF RAIN IN THE PAST 24 HRS...LOWERING 3 HOUR FLASH FLOOD RAINFALL
TO THE 1 TO 1.6 RANGE IN THE FLASH FLOOD WATCH AREA. FAR EASTERN
NEB AND WESTERN IA HAVE LESS POTENTIAL AS BEST MOISTURE AXIS WILL
BE FARTHER WEST MOST OF THE NIGHT.
FORECAST CONFIDENCE IS OVERALL MODEST DESPITE EXCELLENT MODEL AGREEMENT
ON MAIN FEATURES...AS THE AREA WILL REMAIN IN SOME STRONG GRADIENTS
FOR AT LEAST SEVERAL DAYS. PLACEMENT OF SFC FRONT WILL DEPEND QUITE
A BIT ON CONVECTIVE ACTIVITY. BEST ESTIMATE IS THAT WARM FRONT WILL
LIFT NORTH THROUGH MUCH OF THE AREA SAT AFTERNOON BUT MAY NOT PENETRATE
NORTHEAST. EXPECT SUBSTANTIAL CLOUD COVER EVEN SOUTH OF THE FRONT...
LIKE ERN KS TODAY. THIS WILL SUPPRESS MAX TEMPS SOMEWHAT. SEE LATEST
SWO FOR DISCUSSION OF SEVERE POTENTIAL...WHICH COULD BE STRONG BY LATE
TOMORROW AFTN AND EVE.
AFTER MORE THUNDERSTORMS SAT NIGHT...FRONT APPEARS TO MAKE MORE PROGRESS
ON SUNDAY. DRY LINE TROUGH MOVES EAST INTO THE AREA BY LATE AFTN AND
WILL LIKELY ACT AS A FOCUS FOR MORE TSTMS AND SEVERE WX. MODELS HAVE
BEEN SHOWING UNUSUAL AGREEMENT FOR THE PAST 24 HRS THAT THIS WILL
EVOLVE INTO AN MCS SOMEWHERE IN THE AREA SUNDAY NIGHT...SO MORE
HEAVY RAIN AND FLOODING ARE POSSIBLE.
MONDAY THROUGH THURSDAY THE AREA WILL BE SANDWICHED BETWEEN A COOL
DRY AIRMASS PUSHING INTO THE NORTHERN PLAINS...AND HOT MOIST AIR
SOUTH OF A SLOW MOVING COLD FRONT. UPPER RIDGING WILL TEND TO SLOW
THE SOUTHWARD FRONTAL PROGRESS AND KEEP THE AREA IN A CHC OF PRECIP.
WENT CLOSE TO HPC GUIDANCE DURING THIS PERIOD.
ANOTHER SHORT WAVE IN SW FLOW MAY BE APPROACHING THE AREA NEXT FRIDAY...
BUT CONFIDENCE ON TIMING IS LOW.
&&
.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 24/06Z.
AT 09Z...LINE OF TSRA QUICKLY MOVING THRU WRN IA WITH CB TOPS
GENERALLY FL400. STRONGEST ACTIVITY HAS PASSED ALL TAF SITES...BUT
EXPECT LINGERING -SHRA/SHRA WITH EMBEDDED VCTS THRU ABOUT 11Z AND
MVFR CIGS. AFT 12Z...MVFR CONDITIONS PREVAILING ALL TAF SITES
THEREAFTER. STRONG SFC LOW SITUATED OVR SRN HIGH PLAINS WITH TIGHT
PRESSURE GRADIENT ACROSS THE REGION WILL TRANSLATE TO SFC WINDS
G20-30KT PREVAILING FROM THE SE ALL SITES...SO NO CROSS WIND
CONCERNS THRU THE PD.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 11 PM CDT THIS EVENING THROUGH SATURDAY
MORNING FOR NEZ016-030>032-042-043-050-051-065-066-078-
088>090-092.
IA...NONE.
&&
POLLACK/MAYESHazardous weather outlook, May 23, 5:32 PM CDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 532 PM CDT FRI MAY 23 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015-017-018-033-034- 044-045-052-053-067-068-091-093-241245- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-PIERCE-WAYNE-CUMING-BURT-DODGE- WASHINGTON-DOUGLAS-SARPY-CASS-OTOE-NEMAHA-RICHARDSON- 532 PM CDT FRI MAY 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS THROUGH SATURDAY MORNING...WITH THE GREATEST CHANCE FOR SOME STRONG STORMS AFTER MIDNIGHT. SEVERE STORMS ARE NOT EXPECTED...BUT ANY OF THE STORMS COULD PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN. ANOTHER ROUND OF POTENTIALLY SEVERE THUNDERSTORMS IS POSSIBLE BY LATE SATURDAY AFTERNOON...AND WILL CONTINUE INTO SATURDAY EVENING. LARGE HAIL AND TORNADOES ARE POSSIBLE WITH THESE STORMS. DUE TO THE EXPECTED THUNDERSTORM ACTIVITY TONIGHT AND HOW THOSE STORMS AFFECT THE SURFACE WEATHER PATTERN...LATER OUTLOOKS WILL HAVE TO REFINE THE FORECAST TO PIN POINT WHERE THE STRONGEST STORMS ARE EXPECTED. SPOTTERS SHOULD STAY AWARE OF THIS POTENTIAL SEVERE WEATHER SITUATION. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH SATURDAY NIGHT...BUT WILL FAVOR LARGE HAIL AND DAMAGING WINDS AFTER MIDNIGHT. THEN MORE SEVERE STORMS ARE POSSIBLE SUNDAY AFTERNOON AS ANOTHER UPPER LEVEL IMPULSE ROLLS THROUGH THE PLAINS AND TRIGGERS STORMS ALONG A COLD FRONT MOVING INTO THE AREA. THOSE STORMS WILL LIKELY PERSIST THROUGH MONDAY MORNING. BY MONDAY AFTERNOON...MOST OF THE SEVERE WEATHER POTENTIAL WILL BE SOUTH OF THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT...BUT WILL LIKELY BE NEEDED SATURDAY AFTERNOON AND EVENING. NEZ016-030>032-042-043-050-051-065-066-078-088>090-092-241245- ANTELOPE-BOONE-MADISON-STANTON-PLATTE-COLFAX-BUTLER-SAUNDERS- SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE- 532 PM CDT FRI MAY 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE NIGHT. SOME OF THE STORMS COULD BE SEVERE...WITH LARGE HAIL THE MAIN THREAT...AND WILL FAVOR AREAS FROM NORFOLK SOUTH THROUGH ALBION...COLUMBUS... DAVID CITY AND SEWARD DURING THE EVENING. MORE STORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST NEBRASKA BY MIDNIGHT. FLASH FLOODING IS ALSO POSSIBLE WITH ANY OF THE STORMS...AND RIVER OR STREAM FLOODING COULD ALSO OCCUR. HEAVY RAINS FROM STORMS THE PAST COUPLE OF DAYS ALONG WITH POTENTIAL HEAVY WITH ANY NEW STORMS THAT FIRE TONIGHT. ANOTHER ROUND OF POTENTIALLY SEVERE THUNDERSTORMS IS POSSIBLE BY LATE SATURDAY AFTERNOON...AND WILL CONTINUE INTO SATURDAY EVENING. LARGE HAIL AND TORNADOES ARE POSSIBLE WITH THESE STORMS. DUE TO THE EXPECTED THUNDERSTORM ACTIVITY TONIGHT AND HOW THOSE STORMS AFFECT THE SURFACE WEATHER PATTERN...LATER OUTLOOKS WILL HAVE TO REFINE THE FORECAST TO PIN POINT WHERE THE STRONGEST STORMS ARE EXPECTED. SPOTTERS SHOULD STAY AWARE OF THIS POTENTIAL SEVERE WEATHER SITUATION. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH SATURDAY NIGHT...BUT WILL FAVOR LARGE HAIL AND DAMAGING WINDS AFTER MIDNIGHT. THEN MORE SEVERE STORMS ARE POSSIBLE SUNDAY AFTERNOON AS ANOTHER UPPER LEVEL IMPULSE ROLLS THROUGH THE PLAINS AND TRIGGERS STORMS ALONG A COLD FRONT MOVING INTO THE AREA. THOSE STORMS WILL LIKELY PERSIST THROUGH MONDAY MORNING. BY MONDAY AFTERNOON...MOST OF THE SEVERE WEATHER POTENTIAL WILL BE SOUTH OF THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...BUT WILL LIKELY BE NEEDED SATURDAY AFTERNOON AND EVENING. DERGAN
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:38 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Pawnee | 37 min |
| May 24, 2:06 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Johnson, Lancaster, Pawnee, Saline | 39 min |
| May 24, 2:49 AM CDT | Flash Flood Warning | OAX | Platte | 116 min |
| May 24, 5:43 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox | 32 min |
| May 24, 3:52 AM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie | 23 min |
| May 24, 8:04 AM CDT | High Wind Warning | OAX | Fremont, Montgomery, Page | 56 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.